A note on proportional hazards and proportional odds models

Shande Chen, Amita K. Manatunga

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

The proportional hazards model has been used as a major model for analyzing survival data. When there are heavy ties, the proportional odds model is often recommended as an alternative. In this paper, we explore theoretical properties of these two models. We obtain a necessary condition for the discrete proportional odds model. We study the relationship between the proportional hazards and proportional odds models when the continuous times are discretized. Using this relationship, we derive a characterization result for the proportional hazards model, showing that the proportional hazards model is only related to the geometric distribution, a special case of the proportional odds model. We highlight this important difference between the two models that seems to be ignored in the analysis of real data. Using small numerical studies, we show that caution should be taken in using a proportional odds model in place of a proportional hazards model.

Original languageEnglish
Pages (from-to)981-988
Number of pages8
JournalStatistics and Probability Letters
Volume77
Issue number10
DOIs
StatePublished - 1 Jun 2007

Keywords

  • Characterization
  • Geometric distribution
  • Interval censored data
  • Survival analysis

Fingerprint Dive into the research topics of 'A note on proportional hazards and proportional odds models'. Together they form a unique fingerprint.

  • Cite this